Alabama, 2008Hail and Damaging Winds in Alabama, July 5, 2008
July 5, 2008 · NWS BMX · 12 events in 8 counties and zones
A warm and unstable air mass led to the development of numerous showers and thunderstorms during the heat of the day, some of which produced damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm and unstable air mass led to the development of numerous showers and thunderstorms during the heat of the day, some of which produced damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 5, 11:42 AM CST, 28 minutes earlier.
Area forecast discussion, Jul 5, 11:42 AM CST, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1242 PM CDT SAT JUL 5 2008
.UPDATE...18Z AVIATION DISCUSSION.
&&
.DISCUSSION...
EARLY MORNING SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS THE
CENTRAL PORTION OF THE FORECAST AREA...AS SCATTERED DIURNAL
DEVELOPMENT HAS BEGUN IN THE SOUTHEAST. A FEW OTHER CONVECTIVE
IMPULSES OVER MISSISSIPPI WILL PUSH EASTWARD...AFFECTING LOCATIONS
IN THE EAST. THE MOST LIKELY SCENARIO IS THAT THOSE IMPULSES WILL
CONTINUE TO DISSIPATE AND REFIRE. CLOUD COVER COULD PROHIBIT
WIDESPREAD DEVELOPMENT EARLY...BUT AS BOUNDARIES INTERACT WITHIN A
MOIST UNSTABLE AIRMASS...CONVECTION AREAWIDE WILL BE POSSIBLE
THROUGH THE AFTERNOON. THE BEST CHANCE WILL BE IN THE SOUTH WHERE
INSTABILITIES ARE SLIGHTLY HIGHER. STRONGER STORMS WILL PRODUCE
GUSTY WINDS...FREQUENT LIGHTNING...AND HEAVY RAINFALL.
TEMPERATURES THIS AFTERNOON WILL DEPEND ON LOCATION OF SHOWERS AND
THUNDERSTORMS...WILL HIGHS GENERALLY IN THE MID TO UPPER 80S
EXPECTED.
UPDATED ZONES OUT SHORTLY.
14
&&
.AVIATION...12Z AVIATION.
ACTIVE CONVECTIVE DAY EXPECTED THIS AFTERNOON...AS SCATTERED SHOWERS
AND THUNDERSTORMS DEVELOP AREAWIDE. INCLUDED VCTS AT ALL TERMINALS
AND WILL UPDATE AS NEEDED. BRIEF MVFR TO IFR CONDITIONS ARE EXPECTED
AT A FEW TERMINALS. HOWEVER...VFR CONDITIONS WILL PREVAIL. STRONGER
STORMS WILL PRODUCE GUSTY WINDS. WET MICROBURST POTENTIAL THIS
AFTERNOON IS MODERATE.
WINDS AND CONVECTIVE ACTIVITY WILL DIMINISH AFTER SUNSET. AN
ISOLATED SHOWER OR TWO WILL REMAIN POSSIBLE THROUGH THE OVERNIGHT
PERIOD.
14
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 5, 4:30 AM CST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 AM CDT SAT JUL 5 2008
ALZ011>015-017>050-060000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
530 AM CDT SAT JUL 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS AT TIMES
THIS AFTERNOON. SOME OF THESE THUNDERSTORMS WILL BE
STRONG...ESPECIALLY BETWEEN 1 PM AND 9 PM. THE STRONGEST STORMS
WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH...SMALL
HAIL...AND FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A FEW STRONG STORMS ARE POSSIBLE AGAIN ON SUNDAY...ESPECIALLY
BETWEEN 1 PM AND 9 PM. WIND GUSTS UP TO 45 MPH...SMALL HAIL...AND
FREQUENT LIGHTNING WILL BE POSSIBLE WITH THE STRONGEST STORMS SUNDAY
AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.
03
In the hours before
Local storm report, Jul 5, 8:18 AM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
918 AM CDT SAT JUL 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM TSTM WND DMG 2 N BOLIGEE 32.78N 88.02W
07/04/2008 GREENE AL EMERGENCY MNGR
A FEW TREES WERE BLOWN DOWN ALONG COUNTY ROAD 20 NEAR
BOLIGEE.
&&
LINHARESLocal storm report, Jul 5, 8:20 AM CST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
920 AM CDT SAT JUL 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM TSTM WND DMG 3 SW EUTAW 32.81N 87.93W
07/04/2008 GREENE AL EMERGENCY MNGR
A FEW TREES WERE BLOWN DOWN ALONG US HIGHWAY 11 NEAR
EUTAW.
&&
LINHARESLocal storm report, Jul 5, 8:48 AM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
948 AM CDT SAT JUL 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM LIGHTNING 5 SSE ALEXANDER CITY 32.86N 85.90W
07/04/2008 TALLAPOOSA AL EMERGENCY MNGR
*** 3 INJ *** TWO SEPARATE LIGHTNING STRIKES HIT 3 PEOPLE
IN WIND CREEK STATE PARK. ALL 3 WERE INJURED AND ONE HAD
TO BE TRANSPORTED TO A LOCAL HOSPITAL. ANOTHER LIGHTNING
STRIKE DESTROYED A BOAT HOUSE NEAR THE STATE PARK.
&&
LINHARESLocal storm report, Jul 5, 9:26 AM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1026 AM CDT SAT JUL 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG 2 SE SULLIGENT 33.87N 88.11W
07/04/2008 LAMAR AL EMERGENCY MNGR
SEVERAL TREES DOWN ALONG MULBERRY ROAD.
0415 PM TSTM WND DMG PICKENSVILLE 33.23N 88.27W
07/04/2008 PICKENS AL EMERGENCY MNGR
A FEW TREES WERE BLOWN DOWN ALONG THE TOMBIGBEE RIVER
NEAR PICKENSVILLE.
0614 PM TSTM WND DMG 2 N BOLIGEE 32.78N 88.02W
07/04/2008 GREENE AL EMERGENCY MNGR
A FEW TREES WERE BLOWN DOWN ALONG COUNTY ROAD 20 NEAR
BOLIGEE.
0617 PM TSTM WND DMG 3 SW EUTAW 32.81N 87.93W
07/04/2008 GREENE AL EMERGENCY MNGR
A FEW TREES WERE BLOWN DOWN ALONG US HIGHWAY 11 NEAR
EUTAW.
0740 PM LIGHTNING 5 SSE ALEXANDER CITY 32.86N 85.90W
07/04/2008 TALLAPOOSA AL EMERGENCY MNGR
*** 3 INJ *** TWO SEPARATE LIGHTNING STRIKES HIT 3 PEOPLE
IN WIND CREEK STATE PARK. ALL 3 WERE INJURED AND ONE HAD
TO BE TRANSPORTED TO A LOCAL HOSPITAL. ANOTHER LIGHTNING
STRIKE DESTROYED A BOAT HOUSE NEAR THE STATE PARK. THESE
STRIKES OCCURRED BETWEEN 738 PM AND 810 PM.
&&
LINHARESSpecial weather statement, Jul 5, 11:48 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1248 PM CDT SAT JUL 5 2008
ALZ039-051830-
MARENGO-
1248 PM CDT SAT JUL 5 2008
...SIGNIFICANT WEATHER ALERT FOR MARENGO COUNTY UNTIL 130 PM CDT...
AT 1247 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR NANAFALIA...OR 18 MILES SOUTHWEST OF LINDEN...
MOVING EAST AT 10 MPH.
PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
NANAFALIA.
NICHOLSVILLE.
SWEET WATER.
WAYNE.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
14
Special weather statement, Jul 5, 12:06 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
106 PM CDT SAT JUL 5 2008
ALZ050-051845-
BARBOUR-
106 PM CDT SAT JUL 5 2008
...SIGNIFICANT WEATHER ALERT FOR BARBOUR COUNTY UNTIL 145 PM CDT...
AT 104 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR CLAYTON...OR 13 MILES NORTHEAST OF CLIO...MOVING
EAST AT 10 MPH.
PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
CLAYTON.
MILLERS FORD.
GAINO.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
14
Thunderstorm Wind, Barbour
- When
- July 5, 12:10 PM CST
- Where
- Barbour County, 3.03 mi NNE of Lindsey
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 31.792, -85.466
A tree was blown down on CR-43, near the Green Crossroads Community, south of Clayton.
Thunderstorm Wind, Sumter
- When
- July 5, 12:55 PM CST
- Where
- Sumter County, 0.83 mi E of Boyd
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 32.619, -88.306
A tree was blown down onto the road near the Boyd Community.
Thunderstorm Wind, Jefferson
- When
- July 5, 2:40 PM CST
- Where
- Jefferson County, 0.31 mi ENE of Industrial City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 33.452, -86.945
Several trees were blown down on 11th Avenue, near Midfield.
Thunderstorm Wind, St. Clair
- When
- July 5, 3:30 PM CST
- Where
- St. Clair County, 0.83 mi NNE of Moody
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.592, -86.496
Several trees and power lines were blown down.
Thunderstorm Wind, St. Clair
- When
- July 5, 3:35 PM CST
- Where
- St. Clair County, 0.72 mi NNE of Cooks Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.590, -86.396
Several trees and power lines were blown down in the Cooks Springs Community.
Hail, Montgomery
- When
- July 5, 4:20 PM CST
- Where
- Montgomery County, 0.63 mi ENE of Dublin
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.032, -86.160
Thunderstorm Wind, Montgomery
- When
- July 5, 4:20 PM CST
- Where
- Montgomery County, 1.5 mi NNE of Friendship
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.020, -86.140
Several trees were blown down on AL-94, between Ramer and Currys.
Hail, Montgomery
- When
- July 5, 4:30 PM CST
- Where
- Montgomery County, 0.59 mi E of Pine Level
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.070, -86.060
Thunderstorm Wind, Calhoun
- When
- July 5, 4:46 PM CST
- Where
- Calhoun County, 0.63 mi NE of Anniston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.657, -85.823
Several trees were blown down across the road at 10th Street and Christine Avenue, in Anniston.
Thunderstorm Wind, Elmore
- When
- July 5, 5:07 PM CST
- Where
- Elmore County, 0.84 mi NNW of Kent
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 32.632, -85.953
Eight trees were blown down on AL-229, near the Kent Community.
Thunderstorm Wind, Calhoun
- When
- July 5, 5:10 PM CST
- Where
- Calhoun County, 1.66 mi W of Tredegar
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 33.872, -85.809
A tree was blown down and blocked Littlejohn Road, near the Pleasant Valley Community northwest of Jacksonville.
Hail, Fayette
- When
- July 5, 6:40 PM CST
- Where
- Fayette County, 1.36 mi SW of Glen Allen
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.907, -87.768
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in South Carolina, July 5, 20081 death · 55 kt wind · 4 events
- Hail in Nebraska, July 5, 2008$1.8 million · 1.75 in hail · 4 events
- Flash Flooding and Hail in Arkansas, July 5, 2008$450,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Georgia, July 5, 2008$78,000 · 1 in hail · 13 events
- Hail and Damaging Wind in North Dakota, July 5, 2008$116,000 · 50 kt wind · 3 events
- Flash Flooding and Damaging Winds in Arkansas, July 5, 2008$105,000 · 70 kt wind · 5 events
- Flash Flood and Hail in North Carolina, July 5, 2008$50,000 · 50 kt wind · 3 events
- Damaging Winds in Georgia, July 5, 2008$40,000 · 55 kt wind · 7 events
- Flash Flood in West Virginia, July 5, 2008$50,000 · 1 event
- Hail and Damaging Winds in South Carolina, July 5, 2008$30,000 · 1.75 in hail · 10 events
- Flash Flooding and Flood in Nebraska, July 5 to 7, 20081.75 in hail · 17 events
- High Wind in Colorado, July 5, 2008$20,000 · 56 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127743, 127744, 127745, 127746, 127747, 127748, 127749, 127750, 127751, 127752, 127753, 127754.